SESSION TITLE: Critical Care Student/Resident Case Report Posters I
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Lactic acidosis and disseminated intravascular coagulopathy (DIC) are a constellation of laboratory findings often found in the intensive care unit (ICU) and frequently attributed to septic shock or tissue hypoperfusion. In the presence of concurrent hypoglycemia, these entities may indicate an oncologic emergency.
CASE PRESENTATION: A 66 year old female presented to an urgent care clinic for 2-3 weeks of general malaise, nausea/vomiting, night sweats, and dyspnea. She was found to have an elevated lactate (4.4 mmol/L), platelet count of 118, and computed tomographic (CT) imaging that revealed mediastinal lymphadenopathy with associated splenomegaly. Two days later in clinic, she was found to have an elevated INR and was hospitalized with initial findings of DIC (INR >10, platelets 97k, fibrinogen <60, + D-dimer). Bone marrow aspirate and peripheral blood smears were unrevealing. On day four, severe lactic acidosis (24 mmol/L) and hypoglycemia (11 mg/dL) developed. Due to her laboratory abnormalities and altered physiology she was transferred for an emergent esophageal ultrasound (EUS) guided lymph node biopsy. Biopsy results suggested extranodal NK/T cell lymphoma and modified R-CHOP therapy was initiated. The patient stabilized with supportive measures and lactic acid reached a nadir on day 13 (1.3 mmol/L). On day 14, lactate again increased, hypoglycemia worsened, and DIC became more active. The patient deteriorated, was made comfort cares, and died on hospital day 19. The family declined an autopsy.
DISCUSSION: Type B lactic acidosis and hypoglycemia are the physiologic result of the Warburg effect or aerobic glycolysis - when tumor cells “ferment” glucose in the presence of oxygen(1). Chemotherapy is the optimal treatment for the management of both Warburg physiology and malignancy-induced DIC(2). Prompt identification of the underlying etiology is critical to allow patient stabilization and an opportunity for diagnosis and treatment.
CONCLUSIONS: Our case describes combination of two individually rare presentations of hematologic malignancies, DIC and the Warburg effect. This case illustrates that lactic acidosis in the presence of hypoglycemia and DIC should raise suspicion for a hematologic malignancy and with rapid recognition, attempts at diagnosis and therapeutic intervention are possible in this critically ill patient group.
Reference #1: Vander Heiden MG, Cantley LC, Thompson CB. Understanding the Warburg effect: the metabolic requirements of cell proliferation. Science. 2009;324(5930):1029-33. Epub 2009/05/23.
Reference #2: Wada H, Matsumoto T, Yamashita Y. Diagnosis and treatment of disseminated intravascular coagulation (DIC) according to four DIC guidelines. Journal of intensive care. 2014;2(1):15. Epub 2014/12/19.
DISCLOSURE: The following authors have nothing to disclose: Benjamin Henkle, Patrick Arndt
No Product/Research Disclosure Information